Format

Send to

Choose Destination
Acad Radiol. 1999 Nov;6(11):656-64.

Occurrence of adverse reactions to gadolinium-based contrast material and management of patients at increased risk: a survey of the American Society of Neuroradiology Fellowship Directors.

Author information

1
Department of Radiology, University of Michigan Hospitals, Ann Arbor, USA.

Abstract

RATIONALE AND OBJECTIVES:

The authors attempted to determine the frequency and severity of adverse reactions to gadolinium-based magnetic resonance (MR) contrast agents and to identify strategies for management of patients at increased risk.

MATERIALS AND METHODS:

American Society of Neuroradiology program directors were surveyed about adverse reactions at their institutions to gadolinium-based contrast agents, the contrast agents responsible, and the management of patients with allergy-like reactions to iodinated or gadolinium-based agents who required MR contrast agent administration.

RESULTS:

Fifty-three (50.5%) surveys were received from 105 centers. Of 687,255 gadopentetate dimeglumine injections, 314 (0.046%) nonallergic reactions and 107 (0.016%) mild, 28 (0.004%) moderate, and five (0.001%) severe allergy-like reactions occurred. Of 74,275 gadodiamide injections, 11 (0.015%) nonallergic and 12 (0.016%) mild allergy-like reactions occurred. Of 64,005 gadoteridol administrations, 171 (0.267%) nonallergic reactions and 49 (0.077%) mild, 29 (0.047%) moderate, and 11 (0.017%) severe allergy-like reactions occurred. Twenty-six departments took no precautions for patients with previous allergy-like reactions to iodinated contrast material. Nineteen did not premedicate patients who previously had reactions to gadolinium-based agents before repeat administration of MR contrast agents.

CONCLUSION:

Although MR contrast agents are safe, adverse reactions occur. Many centers have not adopted policies for the OFF

PMID:
10894068
DOI:
10.1016/S1076-6332(99)80114-7
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center